Kansas, 2003

High Wind in Kansas, May 6, 2003

May 6, 2003 · NWS DDC · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 6, 2:42 AM CST, 3 hours 42 minutes earlier.

Area forecast discussion, May 6, 2:42 AM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
342 AM CDT TUE MAY 6 2003

DAYS 1-2...
ANALYSIS SHOWING S/W TROF OVER NEW MEXICO AT 06Z THAT SHOULD MOVE
ACROSS CWA EARLY THIS MORNING. ANALYSIS AND WV LOOP SHOWING
SEVERAL OTHER WAVES IN THE FLOW BEHIND THIS ONE.  RADAR SHOWING
LIGHT TSRA OVER WESTERN KS THAT MAY BE AFFECTING NORTHERN CWA THIS
MORNING.  SHOULD BE FOLLOWED BY NVA BEHIND S/W LATER THIS MORNING
SO EXPECT PRECIP TO MOVE OFF TO EAST/NORTHEAST. LATE THIS
AFTERNOON, NEXT WAVE COMES OUT.  CWA SHOULD REMAIN NORTH OF
COLD FRONT WITH DEWPOINTS ADVECTING IN FROM EAST BEHIND FRONT.  WILL
GO WITH CHC POPS FOR LATE THIS AFTERNOON AND OVERNIGHT FOR ELEVATED
TS.  SHOULD SEE MAINLY UPPER 60S OVER CWA TODAY WITH LOWER 70S OVER
SOUTHEAST WHERE THERE WILL BE A BIT MORE SUN.

PRETTY GOOD UPSLOPE DEVELOPS TONIGHT WITH DEWPOINTS INCREASING
OVERNIGHT AND WEDNESDAY. EXPECT WE WILL HAVE STRATUS (FOG?) DEVELOP
LATE TONIGHT/WEDNESDAY. THE 850 TEMPS GET BACK TO 16-18C FOR CENTRAL
CWA WITH LOWER 20S SOUTHWEST BUT WEDNESDAY AFTERNOON.  WILL CONTINUE
WITH HIGHS ONLY IN THE UPPER 60S FOR THE MOST PART AS HIGH BL RH
SHOULD KEEP US FROM MIXING WELL. DECIDED TO GO WITH LOWER 70S FOR
SOUTHEAST WHERE THE BETTER MOISTURE WILL KEEP TONIGHTS TEMPS FROM
DROPPING AS MUCH. WILL ALSO RAISE SOUTHWEST TO LOWER 70S. WILL HAVE
SOME WAA ABOVE THE MOIST BOUNDARY LAYER ON WEDNESDAY NORTH OF FRONT
WILL WILL CONTINUE WITH CHC POPS FOR MAINLY OVER NORTHERN CWA ON
WEDNESDAY AND WEDNESDAY NIGHT

DAYS 3-7...
A PAIR OF POTENT VORT MAXES WILL MOVE THROUGH THE CENTRAL PLAINS ON
THURSDAY AND SATURDAY AND WILL LIKELY BRING MORE ROUNDS OF
WIDESPREAD SEVERE WEATHER TO THE EAST OF THE CWA. AS FOR OUR
WEATHER, DECIDED TO BUMP HIGHS UP A FEW DEGREES ON THURSDAY AS
DRYLINE MOVES THROUGH AREA WITH GOOD WESTERLY DOWNSLOPING BEHIND IT.
THIS, ALONG WITH H85 TEMPS NEAR 20C SHOULD ALLOW TEMPS TO CLIMB
CLOSE TO 80 DEGREES. ALSO RAISED TEMPS ON SATURDAY BASED ON SIMILAR
REASONING AS THE SECOND SYSTEM MOVES THROUGH. OTHERWISE, NO OTHER
CHANGES WERE MADE AT THIS TIME.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 68 52 67 54 / 00 40 40 40
GCK 67 51 66 53 / 00 40 30 40
EHA 69 47 71 54 / 30 30 00 00
LBL 70 49 71 55 / 00 40 00 00
HYS 66 49 64 54 / 00 40 50 50
P28 76 56 73 57 / 00 00 00 30

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

15/27
Hazardous weather outlook, May 6, 4:00 AM CST, 2 hours 24 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECT ACROSS MUCH OF THE REGION ON
WEDNESDAY AND WEDNESDAY NIGHT. A FEW OF THE STORMS WILL HAVE THE
POTENTIAL OF PRODUCING HAIL UP TO THE SIZE OF PENNIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

15/27

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Finney

When
May 6, 6:24 AM CST
Where
Finney forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Occurred at the Holcomb middle school weatherlab site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360255.